Colorado, 2003

Hail in Colorado, May 27, 2003

May 27, 2003 · NWS BOU · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 27, 1:49 PM MST, 2 hours 46 minutes earlier.

Area forecast discussion, May 27, 1:49 PM MST, 2 hours 46 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 AM MDT TUE MAY 27 2003

SHORT TERM DISCUSSION:  SATELLITE PICTURES ARE INDICATING VERY
LITTLE CONVECTIVE CLOUDINESS OVER THE FORECAST AREA AT THIS TIME.
A BIT OF FRONT HAS PUSHED SOUTHWARD ACROSS THE FRONT RANGE PLAINS
EARLIER TODAY.  THE RADAR IS SHOWING A PRETTY DECENT BOUNDARY ACROSS
ELBERT...EASTERN ARAPAHOE...EASTERN ADAMS...AND WESTERN WASHINGTON
COUNTIES.  A DENVER CYCLONE SEEMS TO BE PROGRESS RIGHT NOW.
PROFILERS ARE SHOWING 20 TO 40 KNOT NORTHWEST-NORTHERLY FLOW ALOFT.
MOST AREAS HAVE SURFACE DEW POINTS IN THE UPPER 40S TO MID 50S
CURRENTLY.  LOOKING OUT THE WINDOW...THERE APPEARS TO BE SOME MID
LEVEL STABLE LAYER OVER US.  WILL USE THE BOUNDARY AS THE
DEMARCATION LINE OF 30 PERCENT POPS TO ITS SOUTH...10 PERCENT POPS
TO ITS NORTH.  ON WEDNESDAY...GRIDS SHOW A DECENT THETA-E AXIS
OVER THE CENTER OF COLORADO...WITH DECENT CAPE OVER THE FRONT RANGE
FOOTHILLS AND IMMEDIATE PLAINS.  IN THE LOWER LEVELS...GRIDS SHOW
DECENT SOUTHEASTERLY FLOW INTO THE FOOTHILLS.   PROBABLY ANOTHER
DENVER CYCLONE WILL FORM.  CROSS SECTIONS SHOW GREAT POTENTIAL
INSTABILITY...BUT AGAIN THERE IS A MID LEVEL STABLE LAYER PROGGED.
TEMPERATURES AND RELATIVE HUMIDITIES SHOULD BE SIMILAR TO TODAYS.
FOR POPS...WILL GO LOW WITH THE CAP EXPECTED.    RJK

LONG TERM DISCUSSION:  STILL LOOKING HOT FOR THURSDAY AS THE WARMEST
AIR IN THE RIDGE ROLLS OVER US.  ENHANCED DRAINAGE WINDS WED AND THU
NIGHTS WILL KEEP TEMPERATURES WARM OVERNIGHT AS WELL.  PREVIOUS
FORECASTS ARE IN LINE WITH GUIDANCE...THOUGH GFS GUIDANCE OF 95 FOR
DENVER SEEMS A BIT MUCH.  THINGS ARE MESSIER AFTER THAT.  ALL THE
MODELS ARE FASTER WITH THE SHORTWAVE GOING ACROSS SOUTHERN CANADA...
NOW DRAGGING THE TAIL OF THIS ACROSS US THU NIGHT INSTEAD OF LATE
FRI.  THIS MEANS WE WILL LIKELY BE STABILIZED FRI WITHOUT MUCH IN
THE WAY OF LOW LEVEL CONVERGENCE OR LIFT.  IT DOES POSE THE THREAT
OF SOMETHING LATE THU IF THE FORCING ARRIVES AT PEAK HEATING...WE
WILL HAVE TO WATCH THAT.

FOR THE WEEKEND AND BEYOND...THE FASTER SHORTWAVE MENTIONED ABOVE
COMBINED WITH A TREND TOWARD DEEPENING THE UPSTREAM WAVE COMING ONTO
THE COAST MAKES FOR STRONGER RIDGING AGAIN SAT AND SUN.  THIS NEXT
WAVE WILL GO TO OUR NORTH EARLY NEXT WEEK...BUT NO CONSENSUS YET ON
THE IMPACT OR TIMING.  I WILL KEEP THE PREVIOUS BROADBRUSH...BUT
MOST LIKELY DETAILS ARE WARMER AND DRY FOR THE WEEKEND.   GIMMESTAD

.DEN...NONE.
Hazardous weather outlook, May 27, 10:08 AM MST, 6 hours 27 minutes before
COZ030>051-281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1108 AM MDT TUE MAY 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE HIGHER
TERRAIN AFTER 1 PM.  OUTFLOW BOUNDARIES FROM THESE THUNDERSTORMS
WILL TRIGGER SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING
OVER THE URBAN CORRIDOR INTO THE NORTHEAST PLAINS.  A FEW STORMS
COULD PRODUCE LARGE HAIL LATE THIS AFTERNOON AND EVENING OVER THE
NORTHEAST PLAINS.  A WEAK FRONT WILL PUSH SOUTHWARD ACROSS THE
PLAINS OF THE FORECAST AREA BY EARLY AFTERNOON.  THE NEW AIRMASS
WILL BE A BIT DRIER...HOWEVER THE LOW LEVEL NORTHEASTERLY FLOW COULD
AID IN STORM DEVELOPMENT.

DISCUSSION FOR TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LITTLE OR NO THUNDERSTORM ACTIVITY IS EXPECTED ON WEDNESDAY AND
THURSDAY AS AN UPPER LEVEL RIDGE WILL BUILD INTO COLORADO.  THE
RIDGE IS EXPECTED TO WEAKEN OVER THE WEEKEND WITH A COLD FRONT
PASSING LATE FRIDAY.  THIS WILL ALLOW A SLIGHT CHANCE OF
THUNDERSTORMS EACH DAY FROM FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KOOPMEINERS/GIMMESTAD

The radar

The Denver radar (KFTG), 87 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gilpin

When
May 27, 4:35 PM MST
Where
Gilpin County, 4 mi NW of Central City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.833, -105.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360804.